Virginia, 2017

Hail and Damaging Winds in Virginia, May 19, 2017

May 19, 2017 · NWS LWX · 11 events in 5 counties and zones

A warm and humid air mass led to the development of thunderstorms. A few thunderstorms became severe due to stronger winds aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm and humid air mass led to the development of thunderstorms. A few thunderstorms became severe due to stronger winds aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 19, 2:05 PM EST, 43 minutes earlier.

Area forecast discussion, May 19, 2:05 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
305 PM EDT Fri May 19 2017

.SYNOPSIS...
A cold front will push south through the area tonight. The
boundary will stall out to the south later Saturday. The
boundary will return north as a warm front into our area late
Sunday before a stronger cold front passes through from the
west Monday. High pressure will briefly return for Tuesday
before another cold front impacts the area Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Bermuda high pressure remains in place this afternoon with hot
and humid conditions, although a surface trough bisects the
area, while a cold front is positioned just south of the Great
Lakes. There is plenty of instability this afternoon (up to 2000
J/kg per mesoanalysis), but very little shear (20-25 kt).
Scattered thunderstorms are initiating across the area, and this
trend will continue though the afternoon. There are several
foci for storm development, including the surface trough, a
second subtle wind shift near the PA border, and an MCV in
southern VA. At this time the strongest storms are generally
expected along and south of the surface trough where winds are
backed to the southwest (since deep westerly winds often
suppressconvection), although a strong pulse storm could occur
just about anywhere due to the instability. Storms which merge
into clusters could also pose a marginally severe threat. Hail
and locally damaging winds will be the main threats.

Most hi-res guidance shows the primary clusters of storms
exiting to the east during the early evening. The cold front
then drops southward overnight. There may also be a shortwave
trough (which could be impacted by Ohio Valley convection this
afternoon) crossing during this time. Thus a renewed/continuing
shower threat may exist for much of the night. While thunder
chances will be less, there could be a few storms as well with
some lingering elevated instability. Frontal passage will bring
lows in the 50s to the northern quarter of the area, while the
rest stay in the 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The front will stall south of the area Saturday, and possibly
remain there well into Sunday. Onshore flow will develop,
leading to cloudier and cooler conditions. Model guidance
differs on the thickness of cloud cover and thus temperatures.
Have high temperatures on either side of 70 both days, but it
could be cooler if thick, low clouds develop.

Precipitation chances will be limited for Saturday through
Sunday morning. There is a better chance of showers across
western parts of the area due to upslope and overrunning flow.
Depending on the position of the warm sector, thunderstorms
could also develop Saturday in Highland/Pendleton Counties.
Should any of this activity try to move eastward, it will
quickly weaken in the stable airmass.

A low level jet will increase ahead of an approaching cold front
Sunday afternoon into Sunday night. It's uncertain how much the
warm front lifts back north, but nevertheless, forcing and
moisture will be there for increasing chances of rain,
especially during the second half of Sunday night. There could
be a rumble or two of thunder with elevated instability.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A cold front will move across the region Monday bringing increased
chances of thunderstorms that could produce heavy downpours.

Dry air returns with a separate area of high pressure building in
from the west Monday night through Tuesday.

A low pressure system over the lower Great Lakes will intensify as
it meanders eastward Tuesday night through Wednesday night. There is
a chance for showers and perhaps a thunderstorm or two as pieces of
energy rotate around the main storm system.

A breezy and dry day expected Thursday, mainly to the east of the
Potomac Highlands, with high pressure building in from the west. A
few rain showers are possible in the Potomac Highlands.

A piece of upper level energy could bring a chance for a few showers
Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions are expected through tonight for most of the
time outside of thunderstorms. Coverage will peak during the
afternoon to early evening, though a direct impact to a terminal
is around 50-60 percent. Placed TEMPO -TSRA group for DCA/BWI
where models focus developing cluster along a surface trough,
although amendments are likely for all terminals. Gusty winds,
heavy rain, and hail will be possible.

Cold front will push south tonight. Some showers may develop
along the front but impacts are uncertain. It is also possible
some fog tries to develop ahead of the front, but did not have
confidence to put in the TAFs due to mostly cloudy skies.

Onshore flow will develop Saturday through Sunday. The marine
air will increase the chances for low clouds...especially later
Saturday night and Sunday. Models differ on if MVFR clouds form
Saturday, so have placed this possibility in a SCT group
(except CHO where there is better agreement). More low clouds
are likely Sunday night along with increasing chances for
rain ahead of a cold front.

IFR conditions possible at all terminals Monday. Winds
southwest becoming northwest 10 knots. VFR conditions Monday
night and Tuesday. Winds northwest 5 knots Monday night becoming
southeast 5 knots Tuesday. MVFR conditions Tuesday night with a
chance of showers. Winds south becoming west 5 to 10 knots.

&&

.MARINE...
Bermuda high will continue to influence the weather pattern
through today. West to southwest winds will continue through
this evening 10-15 kt. Scattered thunderstorms will reach the
waters late this afternoon and evening and could contain strong
winds and hail.

A cold front will pass through the waters later tonight. The
pressure surge with the cold front will cause north to northeast
winds behind the boundary to gust around 20 knots. A Small Craft
Advisory is in effect for the waters later tonight into Saturday
morning. Have extended the SCA into the afternoon for much of
the Chesapeake Bay and lower Tidal Potomac, as the pressure
gradient looks strong enough to keep winds elevated. Wind fields
should decrease Saturday night.

The onshore flow will continue through Sunday before turning
southerly Sunday night ahead of an approaching cold front. A
Small Craft Advisory may be needed for portions of the waters
Sunday night.

The front will cross the area Monday, with the gusty wind
threat decreasing. Lighter winds Monday night through Tuesday
night with high pressure.

&&

.TIDES/COASTAL FLOODING...
Onshore flow will develop this weekend, turning southerly by
Sunday night. Water levels will increase, with anomalies
supporting a minor coastal flood threat at Annapolis and Straits
Point by Sunday night.

&&

.CLIMATE...
Unseasonably hot conditions continue today. Record heat is not
anticipated for BWI or DCA today...but it is possible for KIAD.
Here is a list of record high temperatures and record high
minimum temperatures for today...May 19th.

Friday (05/19) Record Warm Lows:
DCA: 72 in 2015
BWI: 75 in 1877
IAD: 66 in 2015

Friday (05/19) Record Highs:
DCA: 96 in 1997
BWI: 98 in 1962
IAD: 92 in 1997

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 11 PM this evening to 6 PM EDT
     Saturday for ANZ531-539.
     Small Craft Advisory from 11 PM this evening to 11 AM EDT
     Saturday for ANZ530-538.
     Small Craft Advisory from 1 AM to 6 PM EDT Saturday for
     ANZ532>534-536-537-540>543.
     Small Craft Advisory from 1 AM to 11 AM EDT Saturday for
     ANZ535.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...KLW
AVIATION...ADS/KLW
MARINE...ADS/KLW
TIDES/COASTAL FLOODING...ADS
CLIMATE...ADS
Hazardous weather outlook, May 19, 9:44 AM EST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1044 AM EDT Fri May 19 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201445-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1044 AM EDT Fri May 19 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected this afternoon
and evening. Isolated storms will be capable of producing locally
damaging wind gusts and large hail. The best chance for strong to
severe thunderstorms will be near and south of Interstate 66 in
Virginia and into southern Maryland.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-201445-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1044 AM EDT Fri May 19 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected this afternoon
and evening. Isolated storms will be capable of producing locally
damaging wind gusts and large hail. The best chance for strong to
severe thunderstorms will be near and south of Interstate 66 in
Virginia.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this afternoon and
evening.

In the hours before

Local storm report, May 19, 9:54 AM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1054 AM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND DMG     FAIRFAX STATION         38.80N  77.33W
05/18/2017                   FAIRFAX            VA   911 CALL CENTER

            TREE DOWN AT BURKE CENTER PARKWAY AND OX RD

&&

EVENT NUMBER LWX1701980

KLW
Local storm report, May 19, 9:57 AM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1057 AM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND DMG     2 NNE MANASSAS PARK     38.81N  77.45W
05/18/2017                   FAIRFAX            VA   911 CALL CENTER

            TREE DOWN AT OLD CENTERVILLE RD AND RAVENSCAR CT

&&

EVENT NUMBER LWX1701981

KLW
Local storm report, May 19, 10:00 AM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     1 SSW FAIRFAX STATION   38.78N  77.34W
05/18/2017                   FAIRFAX            VA   911 CALL CENTER

            TREE DOWN AT CHAPEL RD AND YATES FORD RD

&&

EVENT NUMBER LWX1701982

KLW
Local storm report, May 19, 10:02 AM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1102 AM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     2 SSW CENTREVILLE       38.82N  77.46W
05/18/2017                   FAIRFAX            VA   911 CALL CENTER

            TREE DOWN AT MT. OLIVE RD AND COMPTON RD

&&

EVENT NUMBER LWX1701983

KLW
Local storm report, May 19, 10:03 AM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1103 AM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND DMG     1 NW BLUEMONT           39.12N  77.85W
05/18/2017                   CLARKE             VA   911 CALL CENTER

            3 TREES DOWN

&&

EVENT NUMBER LWX1701984

STRONG
Local storm report, May 19, 10:59 AM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1159 AM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     1 W ROSEMONT            39.33N  77.64W
05/18/2017                   FREDERICK          MD   FIRE DEPT/RESCUE

            SMALL TREE SNAPPED ALONG RT 17

0507 PM     HAIL             3 N NEW MARKET          39.42N  77.28W
05/18/2017  M0.75 INCH       FREDERICK          MD   TRAINED SPOTTER

0609 PM     HAIL             3 WSW LINEBORO          39.71N  76.90W
05/18/2017  E0.75 INCH       CARROLL            MD   TRAINED SPOTTER

0612 PM     HAIL             1 S CLARY               39.01N  78.36W
05/18/2017  E1.00 INCH       SHENANDOAH         VA   TRAINED SPOTTER

0613 PM     HAIL             2 W BLOOMERY            39.25N  77.85W
05/18/2017  E0.75 INCH       JEFFERSON          WV   TRAINED SPOTTER

0614 PM     HAIL             1 ENE SUMMIT POINT      39.25N  77.94W
05/18/2017  M1.00 INCH       JEFFERSON          WV   TRAINED SPOTTER

0630 PM     HAIL             2 NNW ARMEL             39.11N  78.17W
05/18/2017  E0.75 INCH       FREDERICK          VA   TRAINED SPOTTER

0644 PM     HAIL             1 WNW RIVERTON          38.95N  78.22W
05/18/2017  E0.88 INCH       WARREN             VA   TRAINED SPOTTER

0646 PM     TSTM WND DMG     1 NW BLUEMONT           39.12N  77.85W
05/18/2017                   CLARKE             VA   911 CALL CENTER

            3 TREES DOWN

0725 PM     TSTM WND DMG     3 SE MARSHALL           38.84N  77.82W
05/18/2017                   FAUQUIER           VA   TRAINED SPOTTER

            BRANCHES A FEW INCHES IN DIAMETER KNOCKED DOWN

0742 PM     HAIL             2 SSW ARCOLA            38.92N  77.56W
05/18/2017  M1.00 INCH       LOUDOUN            VA   TRAINED SPOTTER

0742 PM     HAIL             2 SSE ARCOLA            38.92N  77.52W
05/18/2017  E1.00 INCH       LOUDOUN            VA   NWS EMPLOYEE

0752 PM     HAIL             1 SW WOOLSEY            38.86N  77.65W
05/18/2017  M0.75 INCH       PRINCE WILLIAM     VA   TRAINED SPOTTER

0756 PM     HAIL             2 ENE HAYMARKET         38.82N  77.61W
05/18/2017  E0.75 INCH       PRINCE WILLIAM     VA   TRAINED SPOTTER

0757 PM     HAIL             2 ENE HAYMARKET         38.82N  77.61W
05/18/2017  E1.00 INCH       PRINCE WILLIAM     VA   TRAINED SPOTTER

0758 PM     TSTM WND DMG     2 SSW CENTREVILLE       38.82N  77.46W
05/18/2017                   FAIRFAX            VA   911 CALL CENTER

            TREE DOWN AT MT. OLIVE RD AND COMPTON RD

0759 PM     TSTM WND DMG     FAIRFAX STATION         38.80N  77.33W
05/18/2017                   FAIRFAX            VA   911 CALL CENTER

            TREE DOWN AT BURKE CENTER PARKWAY AND OX RD

0759 PM     TSTM WND DMG     2 NNE MANASSAS PARK     38.81N  77.45W
05/18/2017                   FAIRFAX            VA   911 CALL CENTER

            TREE DOWN AT OLD CENTERVILLE RD AND RAVENSCAR CT

0800 PM     TSTM WND DMG     2 WNW BURKE             38.79N  77.30W
05/18/2017                   FAIRFAX            VA   911 CALL CENTER

            TREE DOWN NEAR BURKE COMMON ROAD AND ROBERT COMMONS
            LANE

0802 PM     HAIL             3 NE MANASSAS PARK      38.81N  77.43W
05/18/2017  E0.75 INCH       FAIRFAX            VA   TRAINED SPOTTER

0810 PM     TSTM WND DMG     1 SSW FAIRFAX STATION   38.78N  77.34W
05/18/2017                   FAIRFAX            VA   911 CALL CENTER

            TREE DOWN AT CHAPEL RD AND YATES FORD RD

0823 PM     MARINE TSTM WIND OCCOQUAN                38.68N  77.26W
05/18/2017  M41 MPH          FAIRFAX            VA   BUOY

0824 PM     TSTM WND GST     2 W MONTCLAIR           38.61N  77.37W
05/18/2017  M66 MPH          PRINCE WILLIAM     VA   MESONET

            FOREST PARK HIGH SCHOOL

0830 PM     TSTM WND DMG     WOODBRIDGE              38.64N  77.26W
05/18/2017                   PRINCE WILLIAM     VA   911 CALL CENTER

            TREES DOWN IN SEVERAL LOCATIONS OF PRINCE WILLIAM
            COUNTY BETWEEN 815-845 PM...INCLUDING
            WOODBRIDGE...DUMFRIES HAYMARKET.

0832 PM     MARINE TSTM WIND 1 ESE NEWINGTON         38.73N  77.18W
05/18/2017  M39 MPH          FAIRFAX            VA   AWOS

0833 PM     MARINE TSTM WIND 2 E WOODBRIDGE          38.64N  77.22W
05/18/2017  M51 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX1701960 LWX1701959 LWX1701961 LWX1701964 LWX1701963
LWX1701962 LWX1701966 LWX1701965 LWX1701984 LWX1701978 LWX1701967
LWX1701977 LWX1701968 LWX1701969 LWX1701970 LWX1701983 LWX1701980
LWX1701981 LWX1701979 LWX1701971 LWX1701982 LWX1701973 LWX1701975
LWX1701974 LWX1701972 LWX1701976

KLW

The radar

The Sterling radar (KLWX), 67 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Culpeper

When
May 19, 2:48 PM EST
Where
Culpeper County, 1.08 mi E of Richardsville
Measured
1 in hail
Reported by
Public
Coordinates
38.400, -77.710

Quarter sized hail was reported.

Thunderstorm Wind, Greene

When
May 19, 2:53 PM EST
Where
Greene County, 1.76 mi E of Lydia
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.333, -78.468

Several trees were down across roadways in the Turkey Ridge Area.

Thunderstorm Wind, Greene

When
May 19, 2:54 PM EST
Where
Greene County, 2.56 mi E of Lydia
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.336, -78.453

Several trees and large limbs were down.

Thunderstorm Wind, Greene

When
May 19, 3:05 PM EST
Where
Greene County, 2.05 mi NE of Standardsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.320, -78.402

Two medium size trees were down at Green Hills Country Club.

Thunderstorm Wind, Madison

When
May 19, 3:07 PM EST
Where
Madison County, 0.4 mi NNE of Wolftown
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.356, -78.348

Several reports of trees were down in the Wolftown area.

Thunderstorm Wind, Madison

When
May 19, 3:17 PM EST
Where
Madison County, 0.17 mi S of Pratts
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.347, -78.270

Trees were down in the area.

Thunderstorm Wind, Madison

When
May 19, 3:17 PM EST
Where
Madison County, 1.08 mi W of Madison
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.380, -78.290

A tree was down on Ruth Road.

Thunderstorm Wind, Culpeper

When
May 19, 3:33 PM EST
Where
Culpeper County, 0.94 mi SSW of Jeffersonton
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.617, -77.904

Multiple trees were down.

Hail, Spotsylvania

When
May 19, 3:50 PM EST
Where
Spotsylvania County, 1.26 mi NNW of Leavells
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.265, -77.532

Quarter sized hail was reported.

Thunderstorm Wind, Spotsylvania

When
May 19, 3:52 PM EST
Where
Spotsylvania County, 0.41 mi NNW of Leavells
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.255, -77.523

A tree fell onto Leavells Crossing Drive at Woodland Drive.

Hail, King George

When
May 19, 4:38 PM EST
Where
King George County, 1.32 mi NW of Port Conway
Measured
1 in hail
Reported by
Public
Coordinates
38.192, -77.199

Quarter sized hail tore off leaves and made pock marks on copper roof.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696128, 696139, 696140, 696143, 696144, 696146, 696147, 696149, 696131, 696150, 696138.